Tornadoes · United States · Colorado · 2021

EF0 tornado, Adena, Colorado, June 19, 2021

This EF0 tornado ran 0.0 miles across Morgan County on June 19, 2021, touching down at 2:43 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 19, 2021
Touchdown
2:43 PM MDT (20:43 UTC)
Lifted
2:44 PM MDT (20:44 UTC)
On the ground
1 minutes
Path length
0.0 miles (0.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Morgan County
Touchdown point
40.020, -103.930
Lift-off point
40.020, -103.930
Record number
2106191443-01

What the Weather Service recorded

Severe thunderstorms produced several short-lived landspouts, large hail, damaging winds. Five landspouts, all rated EF-0, touched down briefly in portions of eastern Adams and Morgan Counties. Large hail, up to half dollar size, was observed in eastern Adams, Logan, and Washington counties. Intense thunderstorm winds, ranging from 60 to 80 mph, were reported in northern Lincoln, western Logan, and southeastern Washington counties. The winds downed a power line along Logan County Road 34, north of Sterling. Minor tree damage was observed in northeast Lincoln County.

A landspout touched down briefly in an open field. No damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

3 minutes of warning. NWS BOU issued a tornado warning for this county at 20:40 UTC, 3 minutes before the tornado touched down, in force until 21:15 UTC.

The county was under a severe thunderstorm watch, issued at 19:45 UTC and running to 23:56 UTC.

Issued (UTC)ExpiredProductOffice
19:45 UTC23:56 UTCSevere Thunderstorm WatchBOU
20:40 UTC21:15 UTCTornado WarningBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:51 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 19, 9:31 AM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 19, 9:31 AM MDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
931 AM MDT Sat Jun 19 2021

.UPDATE...
Issued at 909 AM MDT Sat Jun 19 2021

No significant changes to the ongoing forecast. There is a batch
of high cloudiness moving over the corridor and adjacent plains
this morning, with a break behind it. Disturbance over
northwestern CO this morning, will move across north central and
northeast CO this afternoon/evening. Plenty of low level moisture
with dewpoints in the low 60s east of a Longmont to Limon line,
some of this will mix out along the urban corridor by the
afternoon. Healthy CAPES as mentioned in this mornings discussion,
with DCAPE values around 1300 j/kg as well this afternoon. Storm
motions this afternoon northwest around 25 mph, which should help
minimize the threat of flooding. Best chance of severe thunderstorms
should be east of line from around Greeley to Limon. Strong winds
gusts in excess of 60 mph, and hail up to half dollar size not
out of the question.

&&

.SHORT TERM...(Today and tonight)
Issued at 346 AM MDT Sat Jun 19 2021

The upper ridge of high pressure has been suppressed southward
into southern Arizona and New Mexico today as a stronger west and
northwest flow develops further north into Colorado. A weak upper
level trof will move across Northern Colorado this afternoon and
evening with some weak large scale ascent this afternoon. Moisture
levels are significantly higher from 24 hours ago as integrated
PW trends showing values around .80" of an inch over the Front
range and upwards of a 1.25" further east on the healthy CAPES as
mentioned in this mornings discussion, but good DCAPE values
around 1300 j/kg as well this afternoon. Storm motions this
afternoon northwest around 25 mph,which should help minimize the
threat of any potential flooding issues. plains. Dewpoints are
currently in the 50s and a few lower 60s on the far plains.

There is a threat of severe storms on the plains this afternoon/early
evening with ML CAPE values of 1500-3000j/kg available. Shear
profile has improved today for the potential for severe storms as
mid level flow increasing to 30-4kt. SPC has put much of the
northeast plains in a slight chance for severe with the main
threat of damaging winds up to 60 mph and large hail. Further west
over the Front Range, forecast soundings are more inverted-v
soundings with still dry low levels and expect mainly gusty winds
with the storms. Once the storms get into the richer, moist air
further east, storms expected to intensify. As a wild card, there
is a fair amount of cloudiness across western Colorado and even
some showers now, so there could be some limits on how much
surface heating we may get this morning and possibly could impact
the instability for the afternoon. Something to at least watch
for.

Temperatures will be a few degrees warmer today as 700mb
temperatures warm back up to around +17C. Once the trof shifts east
by later this evening, expect stronger northwest winds will develop
in a subsident airmass. Cross sections showing cross barrier flow
around 25kt, so could see some gusts in the 20 to 35 mph over the
mountains and east slopes.

.LONG TERM...(Sunday through Friday)
Issued at 346 AM MDT Sat Jun 19 2021

Sunday and Monday, a shortwave trough moving over the northern
Rockies and Great Plains will bring cooling and an increase in
precipitation to northeast Colorado. Model agreement on the timing
and impacts of the system is improving, though the ECM is still a
bit slower with it than the GFS. WPC ensemble cluster analysis
suggests high confidence in the synoptic situation through at
least Monday night, especially for the central Rockies.

As the trough advances, weak synoptic subsidence will be slowly
replaced by ascent to a maximum of around 10 to 15 mb/hr from the
surface to the mid levels briefly on Sunday evening. A cold front
will move over the plains Sunday, beginning with a northerly surge
in the morning then more northeasterly winds in the late
afternoon and evening. This front will bring colder air, upslope
flow into the Front Range, and an increase in stability across the
plains. The stronger cold air advection will probably occur after
the afternoon high so only slightly cooler temperatures are
expected through the afternoon Sunday. Temperatures Sunday should
be closer to normal on the plains, with highs in the mid 80s
followed by overnight lows in the 50s. Much more significant will
be the increase in low to mid level stability, with low to mid
level lapse rates falling to about 5 C/km by Sunday evening. On
the plains, precipitation will become more stratiform by the
evening with increasing stability behind the front. Isolated
showers and storms Sunday afternoon will become scattered to
widespread showers with isolated storms embedded. The high country
will see more isolated coverage overall as the stratiform event
stays east of the Continental Divide. A roughly 100 knot jet max
in the shortwave will pass close to northeast Colorado Sunday
evening through Monday, and the increased flow aloft should mean
better shear and faster storm motion.

Scattered to widespread showers are expected to persist into
Monday morning, then coverage will quickly decrease through the
day. Temperatures will be cooler Monday, with highs possibly down
into the 70s across the area. There is some uncertainty here as
model forecast temperatures for Monday through Tuesday have
started trending warmer quickly. However, variance in ensemble and
MOS guidance is also increasing quickly so I've decided to limit
the warming trend in the forecast until confidence improves as
decent cooling should be expected with the front, widespread
precipitation, and cloud coverage. Some more isolated storms are
possible Monday afternoon, initiating over the high terrain with
still limited severe potential.

Upper ridging sets back in behind the exiting trough late Monday
and early Tuesday, with a return to weak synoptic subsidence.
Tuesday and Wednesday will see warming and drying again, with
highs now forecast to be back into the mid 90s on the plains and
80s in the high country by Wednesday afternoon. More isolated
storms can be expected, mainly over the high terrain, in the
afternoons but overall the forecast is quite dry. Another
shortwave trough which was deepening off the west coast earlier in
the period may start moving on shore late Tuesday or Wednesday
and bring some cooling, moisture and increased precipitation for
Thursday into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 925 AM MDT Sat Jun 19 2021

Expect a round of showers and thunderstorms this afternoon, mainly
between 21z-00z with strong and gusty winds up to 40kt as the
main impact for the terminals. Drier air will work in this evening
with a diminishing thunderstorm threat and clearing skies.
Northwest winds this morning will transition to northeast after
17z with speeds less than 10 kts, then gusty northwest winds to 25
kts develop with showers and thunderstorms moving across the
terminals by 21z.

&&

.HYDROLOGY...
Issued at 346 AM MDT Sat Jun 19 2021

With higher moisture levels today, there is a low threat for flash
flooding in the burn scars. Overall threat is still low as storms
will be moving at a decent clip.

Sunday and Monday, there will be a better chance of showers and
thunderstorms and more moisture will be available as well. Storms
are expected to be moving but there could be enough rain with the
stronger storms to cause minor flooding in the new burn areas.
This low risk of flooding will continue through Monday and is
mainly for the burn areas east of the Continental Divide,
especially in the foothills. Starting Tuesday, drier conditions
will reduce the risk through at least mid week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Entrekin
LONG TERM...EJD
AVIATION...Cooper/Entrekin
HYDROLOGY...Entrekin
Hazardous weather outlook, Jun 19, 10:40 AM MDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1040 AM MDT Sat Jun 19 2021

COZ030>051-201645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1040 AM MDT Sat Jun 19 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of scattered showers and thunderstorms will develop
towards the noon hour in the mountains and then move across the
plains through the afternoon and early evening. Some storms may
become severe with hail up to 1.25 inches in diameter and wind
gusts to 65 mph. The greatest threat of severe thunderstorms will
be along east of line from New Raymer to Fort Morgan to Limon. The
storms will diminish from west to east early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front will bring cooler temperatures and a better chance
of rain late Sunday and early Monday. Then we'll warm right back
up again with highs back into the 90s on the plains by the middle
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the northeast plains of
Colorado after 3 pm.

In the hours before

Special weather statement, Jun 19, 1:25 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Denver CO
125 PM MDT Sat Jun 19 2021

COZ045-046-192000-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
125 PM MDT Sat Jun 19 2021

...Brief Landspout Tornadoes Possible...

At 122 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes over eastern portions of Adams and Arapahoe
counties and northeast Elbert county.  However, at this time it is
unknown which if any storm would produce a landspout. Any landspouts
which develop are expected to pose a limited threat.

Locations impacted include...
Deer Trail, Agate, Cottonwood Valley, Shamrock, Leader and Byers.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3940 10424 3939 10422 3943 10417 3945 10417
      3946 10419 3949 10421 3944 10423 3944 10424
      4000 10420 4000 10373 3939 10375 3938 10413
      3941 10414 3938 10416 3940 10420 3938 10422
      3938 10424

RPK
Special weather statement, Jun 19, 1:57 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Denver CO
157 PM MDT Sat Jun 19 2021

COZ040-192030-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
157 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARAPAHOE...CENTRAL
DENVER AND SOUTHWESTERN ADAMS COUNTIES UNTIL 230 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Aurora, or 4 miles east of Denver, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Denver, Aurora, southern Thornton, northern Centennial, southern
Commerce City, Greenwood Village, southwestern Denver International
Airport and Buckley AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 3960 10495 3984 10496 3986 10470 3964 10468
TIME...MOT...LOC 1956Z 247DEG 22KT 3971 10486

RPK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

8.7 hours before the tornado, 62 km from the path. June 19, 2021.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -73205, lifted condensation level 2627 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -23 square meters per square second, 0 to 6 km bulk shear 16 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-73205 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2627 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

3.3 hours after it, 62 km from the path. June 20, 2021.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 112 joules per kilogram, CIN -93, lifted condensation level 2188 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 17 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-93 J/kg
Surface CAPE
880 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
7.7 K/km

Open this sounding in Storm Lab

The surface observations

Fort Morgan (FMM), 37 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:55 UTC88.357210° 10 kt141013.5
19:15 UTC89.256.5190° 7 kt1013.2
19:35 UTC9055.8170° 8 kt1012.9
19:55 UTC9155.2180° 10 kt1012.2
20:15 UTC9253210° 8 kt1011.9
20:35 UTC92.846.6160° 6 kt1011.5
20:55 UTC93.443.5180° 5 kt1011.2VCTS
21:15 UTC9143.50° 0 kt1010.8TS
21:35 UTC87.846.4290° 9 kt1011.2VCTS
21:55 UTC74.74610° 25 kt421012.9-TSRA
22:15 UTC66.751.670° 13 kt221012.2TS
22:35 UTC67.652110° 9 kt1012.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 59 km away, was scanning. The volume nearest the touchdown began at 20:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:06 UTCTORNADO1 E LeaderAdams, COFIRST REPORT OF LANDSPOUT. LOCATION ESTIMATED.
20:20 UTCTORNADO2 Ene LeaderAdams, COVIDEO AND PHOTOGRAPHS OF A SECOND TORNADO ON THE GROUND FOR APPROXIMATELY 3 MINUTES, WITH NO VISIBLE FUNNEL ATTACHED TO THE CLOUD BASE. LOCATION ESTIMATED BY RADAR.
20:29 UTCTORNADO6 Ene LeaderAdams, COTHIRD BRIEF LANDSPOUT ON THE GROUND FOR APPROXIMATELY 3 MINUTES. LOCATION ESTIMATED BY RADAR.
20:35 UTCTORNADO5 Se HoytAdams, COLANDSPOUT SOUTHEAST OF HOYT. LOCATION ESTIMATED.
20:44 UTCTORNADO2 W AdenaMorgan, COSEVERAL BRIEF LANDSPOUTS BETWEEN 2:40 AND 2:50 PM.
21:34 UTCHAIL 1.256 Se ShamrockAdams, CO
21:36 UTCHAIL 15 Sse New RaymerWeld, CODELAYED REPORT VIA TWITTER. PHOTOS OF APPROXIMATELY 1 INCH DIAMETER HAILSTONES, TAKEN 30 MINUTES AFTER HAIL HAD ENDED. TIME ESTIMATED BY RADAR.
21:47 UTCHAIL 1.254 W Woodlin SchoolWashington, CODELAYED REPORT. UP TO 1.25 INCH HAIL BETWEEN LAST CHANCE AND WOODROW. TIME AND LOCATION ESTIMATED BY RADAR.
22:12 UTCTSTM WND GST 573 E UnionWashington, COMESONET STATION CO183 0.75 MI W OF CO-Q.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 19, 2021

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 192:31 AM CDTEF0Harrison, MS1.275$50,000
June 193:16 AM CDTEF0Mobile, AL0.1251
June 195:08 AM CDTEF0Jackson, MS0.525$15,000
June 195:35 AM CDTEF1Jackson, MS0.850$5,000
June 197:31 AM CDTEF2Escambia, AL22.065020$3.2 million
June 191:31 PM EDTEF1Early, GA29.0400$3,000
June 191:12 PM CDTEF0Covington, AL0.625
June 192:05 PM MDTEF0Adams, CO0.025
June 192:17 PM MDTEF0Adams, CO0.025
June 192:26 PM MDTEF0Adams, CO0.025
June 192:34 PM MDTEF0Adams, CO0.025

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.